Texas, 2014Flash Flooding in Texas, September 18, 2014
September 18, 2014 · NWS HGX · 4 events in 4 counties and zones
A vicinity western shortwave disturbance provided enough lift within a very moist and unstable late morning through afternoon air mass to produce clustering thunderstorms. Weak steering flow allowed for the slow movement of storm clusters that ultimately generated regional flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vicinity western shortwave disturbance provided enough lift within a very moist and unstable late morning through afternoon air mass to produce clustering thunderstorms. Weak steering flow allowed for the slow movement of storm clusters that ultimately generated regional flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 18, 3:55 AM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Sep 18, 3:55 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CDT THU SEP 18 2014
.DISCUSSION...
WET FCST TO CONTINUE TODAY BUT WITH A CONTINUED THREAT OF FLOOD-
ING. GROUNDS WET FROM RAINS THE PREVIOUS FEW DAYS ALONG WITH THE
POTENTIAL OF ADDITIONAL RAINS TODAY WILL KEEP THE FLOOD WATCH IN
PLACE THROUGH THIS EVENING.
ALREADY SEEING DEVELOPMENT OVER THE NEARSHORE WATERS THIS MORNING
AS THE CONTINUED WAA FLOW COLLIDES WITH THE MORE S/SE MOVING DIS-
TURBANCE COMING OUT OF SOUTH CENTRAL TX. ALSO SEEING HINTS OF YET
ANOTHER DISTURBANCE TRYING TO DIVE DOWN FROM NORTH TX. THESE SYS-
TEMS COMBINED WITH THIS STILL VERY MOIST/TROPICAL AIRMASS ALREADY
IN PLACE SHOULD PRODUCE WIDESPREAD CONVECTION ACROSS THE CWA THRU
THIS AFTN/EVE.
PER THE LATEST MODEL RUNS...THE REST OF THE WEEK/WEEKEND FORECAST
SHOULD SEE SOME DRYING BUT CONSENSUS NOT AS STRONG WITH THIS NEXT
COLD FRONT EARLY NEXT WEEK. PROGS APPEAR TO BE HAVING ISSUES WITH
THE HANDLING OF THE REMNANTS OF ODILE AND MAY BE EXAGGERATING ITS
IMPACT ON THE MAIN UPPER FLOW/PATTERN. AS SUCH WILL NOT BE CHANG-
ING THE EXTENDED FCSTS (TOO MUCH) OF FROPA MON (ALONG WITH COOLER
AND DRIER CONDTIONS NEXT WEEK). 41
&&
.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING
AND MAY HAVE A CLUSTER MOVE INTO THE COASTAL WATERS THIS AFTERNOON
WITH GUSTY WINDS. SOUTHEAST WINDS WILL BECOME MORE EASTERLY ON
FRIDAY...AND INCREASE FRIDAY NIGHT AND SATURDAY. WEAK HIGH
PRESSURE SETTLES OVER SETX/LA AND WINDS SHOULD SLOWLY RELAX ON
MONDAY. A COLD FRONT SHOULD (IF THE ECMWF IS CORRECT-FAVORING IT
ATTM) MOVE INTO THE COASTAL WATERS ON TUESDAY OF COURSE DEPENDING
ON HOW WELL THE MODELS HANDLE ODILE AND THE NEXT TROUGH THROUGH
THE EASTERN U.S.
45
&&
.AVIATION...
HAVE REVAMPED THE TAFS THIS MORNING TO SWING THE SHOWERS TO THE
MORNING HOURS AND THE TSRA TO THE LATE MORNING THROUGH AFTERNOON.
SOUNDINGS ARE VERY SUPPORTIVE OF HEAVY DOWNPOURS AND WITH THE
RADAR/WV SHOWING THE NEXT SYSTEM NE TO SJT AND THE S/W OVER SHV
ARRIVING LATE THIS MORNING AND AFTERNOON. WILL NEED TO KEEP AN EYE
ON THE SYSTEM NEAR SAN ANTONIO WITH THE RAIN COOLED AIR SAGGING
SOUTH THROUGH THE AREA. IFR/VLIFR PLAGUING THE NORTHERN TERMINALS
AND CONCERNED IT MAY REACH IAH THIS MORNING FOR AN HOUR. EXPECTING
A BREAK IN SHRA/TSRA COVERAGE AFTER 23Z THROUGH 03-06Z.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 85 71 88 71 91 / 80 40 50 20 30
HOUSTON (IAH) 84 71 88 72 90 / 80 40 60 20 30
GALVESTON (GLS) 85 77 86 79 88 / 80 40 60 30 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&Hazardous weather outlook, Sep 18, 6:07 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
707 AM CDT THU SEP 18 2014
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-191215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
707 AM CDT THU SEP 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AS UPPER
LEVEL DISTURBANCES CONTINUE TO MOVE INTO VERY MOIST TROPICAL
AIRMASS OVER THE REGION. THE AREA REMAINS UNDER A FLOOD WATCH
THROUGH 7PM CDT THIS EVENING. RAINFALL AMOUNTS OF 1 TO 3 INCHES
WITH ISOLATED 5 TO 6 INCH AMOUNTS WILL BE POSSIBLE. HOURLY RAIN
RATES COULD REACH 2 INCHES AN HOUR. THIS WILL LIKELY CAUSE
FLOODING ESPECIALLY IN AREAS WHERE HEAVY RAINFALL HAS ALREADY
FALLEN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Flash Flood, Harris
- When
- September 18, 8:30 AM CST to 12:30 PM CST
- Where
- Harris County, 2.33 mi WSW of Cypress to 1.91 mi SE of Delhi
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 29.955, -95.735
Numerous locations from the Cypress area to the Sugar Land area to the Houston area were flooded, including the corner of Westheimer Road and Fountain View Drive, George Bush State Park in the Cinco Ranch area, the Cypress area, the left exit lane of 610 South Loop West, parts of Eldridge Parkway, portions of Hidalgo Street near the Galleria area, parts of the Fairwood subdivision, the intersection of Bering Drive and Richmond Avenue, the Interstate 610 East Loop and Clinton Drive, Old Katy Road near the Hillshire Village area, and the 13600 block of FM 1092 near Stafford. The heavy rainfall did cause an old oak tree to collapse in Hunters Creek Village.
Flash Flood, San Jacinto
- When
- September 18, 10:00 AM CST to 1:10 PM CST
- Where
- San Jacinto County, 2.06 mi NNE of Liberty Hill to 11.03 mi WSW of Urbana
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.547, -95.157
Flooded roads were reported near the intersection of FM 2025 and FM 2666, FM 2025 and FM 945, Oak Forest Boulevard, and southbound lanes of US Highway 59 between Shepherd and Old Truck Stop.
Flash Flood, Liberty
- When
- September 18, 12:30 PM CST to 1:10 PM CST
- Where
- Liberty County, 1.04 mi WSW of Cleveland to 1.82 mi NE of Cleveland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.345, -95.117
Various streets are flooded in and around the Cleveland area.
Flash Flood, Galveston
- When
- September 18, 12:30 PM CST to 2:15 PM CST
- Where
- Galveston County, 0.98 mi W of League City S S Arpt to 1.73 mi WSW of League Cty Spclnd Ar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.481, -95.146
Several League City area roads were flooded with water as deep as 5 to 8 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, September 18, 20141 death · $41,000 · 3 events
- Flash Flooding and Damaging Wind in Texas, September 18 to 19, 20141 death · 52 kt wind · 12 events
- Flash Flood and Flooding in Texas, September 18 to 21, 2014$100,000 · 12 events
- Flooding and Heavy Rain in Kansas, September 18 to 19, 20146 events
- Damaging Winds in Puerto Rico, September 18, 2014$4,000 · 3 events
- Damaging Winds in Florida, September 18, 201450 kt wind · 3 events
- Hail and Damaging Wind in Wyoming, September 18, 2014$10,000 · 1.5 in hail · 3 events
- Hail in Nevada, September 18, 20141 in hail · 2 events
- Hail in Idaho, September 18, 20141 in hail · 2 events
- Flash Flood and Damaging Wind in North Carolina, September 18 to 19, 2014$5,000 · 50 kt wind · 2 events
- Funnel Cloud in Texas, September 18, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543202, 543195, 543198, 543200.